MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL
Model Number M00513750
Medical Device Problem Codes Use of Device Problem (1670); Failure to Advance (2524); Activation, Positioning or Separation Problem (2906); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).An ultraflex esophageal ng distal release covered stent and delivery system were received for analysis.The stent was returned partially deployed.Visual examination was performed and it was found that the loops of the stent were bent.Functional evaluation revealed the stent was deployed by holding the handle hub in the palm of one hand, grasping and retracting the finger ring with the other hand and gradually released the stent with no resistance.The outer diameter and the stent length were measured and found to be within specification.The outer diameter of the shaft was measured and found to be within specification.No other issues were noted to the stent and delivery system.The reported event of stent partially deployed was confirmed; however, the reported event of delivery system difficult to cross lesion was not confirmed.The delivery system was measured and it passed the dimensional inspection.A labeling review was performed, and from the information available, the device was used in a manner inconsistent with the directions for use (dfu).The dfu cited, "warning: visually inspect the system for any sign of damage.Do not use if the system has any visible signs of damage".However, according to the complainant, the device was attempted to be used despite the partial deployment noted during unpacking.The stent's partial deployment may have caused the difficulty in crossing the lesion.Additionally, the loops of the stent were bent; however, there is not sufficient information about what could be the cause for this failure.Therefore, a review and analysis of all available information indicated the most probable cause is failure to follow instructions.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal ng distal release covered stent was to be implanted to treat a malignant tracheoesophageal fistula during an upper gastrointestinal with stent placement procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was dilated prior to stent placement.According to the complainant, during the procedure, while unpacking the stent, it was noted that the stent was partially deployed even without manipulation.The physician attempted to advance the device into the patient but was unable to cross the stricture.The stent was removed and it was noted that two uncovered cells were opened vertical to the catheter making it difficult to advance through the stricture.The procedure was completed with a different device.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: according to the complainant, the ultraflex esophageal stent was found partially deployed during unpacking and the physician attempted to advance the stent through the stricture.Per the ultraflex esophageal ng covered stent system directions for use (dfu), " visually inspect the system for any sign of damage.Do not use if the system has any visible signs of damage".The stent is not indicated to be used if visibly damaged.This event has been deemed an mdr reportable event based on the investigation results which revealed that the stent loops were bent.

Brand Name
ULTRAFLEX ESOPHAGEAL NG
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10609918
Report Number3005099803-2020-04316
Device Sequence Number2802878
Product Code ESW
UDI-Device Identifier08714729649113
UDI-Public08714729649113
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K091816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2022
Device Model NumberM00513750
Device Catalogue Number1375
Device Lot Number0025219671
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/09/2020
Initial Report FDA Received Date09/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Patient Weight54